Emergency Help

Here’s what you need to know should you ever have to help a person who’s having a bad reaction to a drug or overdosing. Following these steps could save their life.

What to look out for

  • Anxious
  • Tense
  • Panicky
  • Overheated and dehydrated
  • Drowsy, or
  • Having difficulty with breathing

What to do

  • Stay calm, and be reassuring
  • Try to find out what they’ve taken
  • Dial 999 and ask for an ambulance
  • Stay with them , make sure their airways are not blocked, either by swallowing their tongue or vomit
  • If they are unconscious, or having difficulty breathing place them into the recovery position
  • Collect any drug containers, wrappers, syringes etc that can be analysed at the hospital.
  • If you know what drug they’ve taken tell the ambulance crew, so that they can give the safest treatment.

Recovery position

Putting someone in the recovery position will keep their airways clear and open. It also ensures that any vomit or fluid won’t cause then to choke.

  1. With the person lying on their back, kneel on the floor at their side
  2. Place the arm nearest you at a right angle to their body with their hand upwards, towards the head
  3. Tuck their other hand under the side of their head, so that the back of their hand is touching their cheek
  4. Bend the knee farthest from you to a right angle
  5. Carefully roll the person onto their side by pulling on the bent knee
  6. The top arm should be supporting the head and the bottom arm will stop you rolling them too far
  7. Open their airway by gently tilting their head back and lifting their chin, and check that nothing is blocking their airway
  8. Stay with the person and monitor their condition until help arrives

 

Did you know?

999 is the number for the emergency services in the UK, but you can also call 112 for help.

112 is the single emergency telephone number for anywhere in Europe.